0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Choice of Steroid For Treatment of Drug Hypersensitivity

R. Brian Smith, MD; H. Douglas, MD; J. Petruscak, MD
JAMA. 1972;222(10):1312. doi:10.1001/jama.1972.03210100060032.
Text Size: A A A
Published online

To the Editor.—  The recent article entitled "Sudden Appearance of Cardiac Arrhythmias" by Schmidt et al1 brought to our attention that one of the preservatives in dexamethasone (Decadron) is methylparaben.Methyl and propyl parabens are used extensively as preservatives in local anesthetics and parenteral penicillin preparations. These drugs can cause hypersensitivity reactions.Paraben allergies have already been cited as a cause of intractable dermatitis by Schorr.2 A possible cross-sensitivity between the parabens, which are derivatives of parahydroxybenzoic acid, and structurally related procaine has been postulated by deJong.3This raises the question of choice of steroid preparation that should be used for the treatment of hypersensitivity reactions. Many injectable preparations of steroids contain parabens and it would seem advisable to select one that does not.If a hypersensitivity reaction is due to a preservative, then addition of more of this preservative with a steroid would be inappropriate. Perhaps

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();